Thyroid assessment on birth control pills
I tried going off of birth control pills a few years back. Six months later my hair was falling out, I felt heavy and sluggish, and my face was broken out. My doctor did a blood test and I had a very low thyroid.
They were surprised how low it had become. They put me back on the pill and my thyroid is fine. They said if I ever went off of the pill again, I'd need to take thyroid pills.
Now I can't find a birth control pill that doesn't make me feel bloated and irritable so I just want to go off of them. But, I have a new doctor since then and I get the feeling she doesn't think the birth control pill and my thyroid are related. What do I do?
Can going off the pill effect your thyroid or was that a fluke thing?
Sounds like you are describing pretty severe hypothyroidism. This degree of thyroid dysfunction is unlikely to have been due to your OCP's. It is possible with the old tests of just measuring T4 that a low T4 (hypothyroidism) off pills could have a higher value when on pills, but you are still low on thyroid.
We used to measure T4 and T3 while on birth control pills because of these false readings. Now a serum TSH (thyroid stimulating hormone) is accurate whether or not you are on pills. You need to have your TSH measured now.
Breakthrough bleeding after starting a cycle late
While I was taking my last pack of pills, I missed a pill on two separate occasions, and had to take two pills at a time twice. At the end of of the pill pack, I did not begin my period.
Afraid that I was pregnant, I did not begin a new pack. Two home pregnancy tests were negative, and I called my gynecologist who told me to resume taking my pills. I began spotting a week and a half after my period should have started, and spotted for 8 days.
Now I am beginning the 3rd week of the new pill pack, and have begun spotting again. Should I be concerned, or is this okay?
You are protected now from pregnancy since you have been back on the pill for more than a week. The breakthrough bleeding won't stop until your next period and sometimes it continues into the next cycle. It should be over after that.